Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC

May 27, 1998Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 27, 1998, 4:15 PM EDT for Duplin County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 4:15 PM EDT (20:15 UTC)
Expired
May 27, 1998, 4:50 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS01 KMHX 272017 RRA
SVRMHX
NCC061-272050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY

* UNTIL 450 PM EDT

* AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 5 MILES WEST OF FAISON... MOVING
  EASTNORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAISON AT 420 PM
  CALYPSO AT 425 PM
  BEAUTANCUS AT 425 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:55 PM EDT, 20 minutes earlier.

Area forecast discussion, May 27, 3:55 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT WED MAY 27 1998

THUNDER TO WEST...THUNDER TO THE NORTH...THUNDER TO THE SW.
AGREE WITH YOUR FCST DISCN AND HAVE INCLUDED TSTMS THROUGH THIS
EVNG ENDING TNGT.

AS FOR THE CWF, THIS IS NEAR AN IMPOSSIBLE SITUATION.  HAVE SPLIT THE
SOUNDS AND ALSO MOVED COASTAL SPLIT FURTHER N TO ORE INLET. NE WIND
N OF FNT 15 KT OR SO WITH SW WINDS SOUTH OF FNT. ALSO HAVE MENTIOND
NMRS TSTMS IN ALL AREAS. THU AND THU NIGHT TOUGH TO PICK DIRECTION. BY
FRI WE SHD SEE MOSTLY S WINDS.

.NC...NONE.

In the hours before

Local storm report, May 27, 3:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    BEAR CREEK                NC   .75 INCH HAIL
05/27/98   ONSLOW                         DIME SIZE HAIL REPORTED BY
                                          SPOTTER.

0235 PM    SILVER HILL               NC   1 INCH HAIL
05/27/98   PAMLICO                        ONE INCH HAIL REPORTED
                                          NEAR SILVER CITY. REPORT
                                          RECEIVED BY SPOTTER.

0235 PM    GRANTSBORO                NC   1.75 INCH HAIL
05/27/98   PAMLICO                        GOLFBALL SIZED HAILR
                                          REPORTED NEAR GRANTSBORO.
                                          REPORT RECEIVED BY
                                          SPOTTER.

0245 PM    1 N BAYBORO               NC   .75 INCH HAIL
05/27/98   PAMLICO                        DIME SIZE HAIL REPORTED BY
                                          SPOTTER NEAR BAYBORO.

0319 PM    COMFORT                   NC   .75 INCH HAIL
05/27/98   JONES                          PENNY SIZED HAIL REPORTED
                                          JUST EAST OF COMFORT.
                                          REPORT RECEIVED BY RETIRED
                                          EMERGENCY MANAGER.

0319 PM    COMFORT                   NC   70 MPH TSTM GUST
05/27/98   JONES                          70 MPH WIND GUST REPORTED
                                          BY SPOTTER JUST EAST OF
                                          COMFORT.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:47 PM EDTSevere Thunderstorm WarningMHXDare33 min
May 27, 2:15 PM EDTSevere Thunderstorm WarningMHXCraven35 min
May 27, 2:15 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
May 27, 2:24 PM EDTSevere Thunderstorm WarningMHXPamlico36 min
May 27, 2:37 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 27, 2:48 PM EDTSevere Thunderstorm WarningMHXLenoir32 min
May 27, 3:18 PM EDTSevere Thunderstorm WarningMHXJones32 min
May 27, 3:32 PM EDTSevere Thunderstorm WarningMHXHyde33 min
May 27, 3:37 PM EDTSevere Thunderstorm WarningMHXOnslow33 min
May 27, 3:42 PM EDTSevere Thunderstorm WarningMHXCraven33 min
May 27, 5:47 PM EDTSevere Thunderstorm WarningMHXDare33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.